Arkansas, 2012

Tornado and Hail in Arkansas, June 4, 2012

June 4, 2012 · NWS LZK · 11 events in 6 counties and zones

A Mesoscale Convective Vortex (low pressure left behind by previous thunderstorms) traveled across central and southern Arkansas, causing several severe thunderstorms on the afternoon of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A Mesoscale Convective Vortex (low pressure left behind by previous thunderstorms) traveled across central and southern Arkansas, causing several severe thunderstorms on the afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 4, 11:39 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 4, 11:39 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1239 PM CDT MON JUN 4 2012

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE PERIOD
WITH SOME FOG POTENTIAL LATE TONIGHT THROUGH MID MORNING WHICH
COULD REDUCE VISIBILITIES TEMPORARILY. A MESOSCALE CONVECTIVE
VORTEX RIDING OVER A SURFACE BOUNDARY DRAPED ACROSS THE AREA WILL
LIKELY BE THE SOURCE OF ADDITIONAL CONVECTION THIS
AFTERNOON...AFFECTING MAINLY THE CENTRAL AND SOUTHERN TAF SITES AS
THE BOUNDARY SLOWLY SAGS SOUTH.

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT MON JUN 4 2012/

AVIATION...
NORTHWEST FLOW ALOFT CONTINUES OVER THE AREA AND ANOTHER MCS IS
MOVING ACROSS NORTH ARKANSAS. NORTH AND CENTRAL AREAS WILL BE MOST
AFFECTED BY THIS SYSTEM THIS MORNING. CLOUDS WILL DECREASE THIS
AFTERNOON. PATCHY FOG IS EXPECTED TONIGHT WITH MVFR CONDITIONS.
VFR AND MVFR CONDITIONS ARE EXPECTED TODAY.

PREV DISCUSSION... /ISSUED 410 AM CDT MON JUN 4 2012/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

MAIN FOCUS FOR THIS PORTION OF THE FCST WL BE ONGOING CONVECTION
ACRS NRN/WRN AR AND CONVECTIVE TRENDS TODAY. SCTD TO NUMEROUS STORMS
REFORMED ALONG OLD FNTL BNDRY ACRS NRN AR EARLY THIS MRNG.
MEANWHILE...ANOTHER AREA OF STORMS WAS NOTED OVER ERN OK/NWRN AR.
BASED ON SAT AND RADAR DATA...APPEARS THAT AN MCV HAS FORMED OVR
NERN OK AND EXPECT THIS FEATURE TO MOVE EWD AS THE DAY PROGRESSES.

CURRENT THINKING IS TO HAVE LIKELY POPS GOING THIS MRNG FOR AREAS
MAINLY ALONG AND N OF THE I-40 CORRIDOR. EXPECT A WEAKENING TREND
WITH STORMS LATER THIS MRNG. WENT WITH SCTD POPS ACRS THE FA THIS
AFTN DUE TO UNCERTAINTIES REGARDING EXACT LOCATIONS OF MESOSCALE
BNDRY/S AS A FOCUS STORM REDEVELOPMENT.

THE LATEST MODEL SOLUTIONS HAVE COME INTO BETTER AGREEMENT LATER IN
THE PD TAKING THE AFOREMENTIONED FNTL BNDRY SLOLY SWD THE NEXT FEW
DAYS...WITH LINGERING SHRA/TSRA CHCS EXPECTED ALONG AND AHEAD OF IT.
THE BNDRY SHLD PUSH S OF AR TOWARD THE MIDDLE OF THE WEEK...WITH
DRIER CONDS AND TEMPS RETURNING TO NEAR NORMAL LVLS.

LONG TERM...FRIDAY THROUGH SUNDAY

AN UPPER RIDGE WILL BUILD OVER THE CENTRAL U.S. FRIDAY AND SATURDAY.
THIS AREA OF HIGH PRESSURE WILL SHIFT EAST SUNDAY AS AN UPPER LOW
MOVES INTO THE NORTHERN PLAINS.

SURFACE HIGH PRESSURE WILL ALSO BE OVER THE AREA THROUGH THE LONG
TERM PERIOD. WILL KEEP THE FORECAST DRY FOR FRIDAY THROUGH SUNDAY. A
WARMING TREND WILL BE NOTED THROUGH THE PERIOD HOWEVER. NEAR NORMAL
TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     89  66  86  62 /  60  20  10  10
CAMDEN AR         92  70  90  67 /  20  40  30  20
HARRISON AR       85  66  85  60 /  50  10  10  10
HOT SPRINGS AR    90  70  89  66 /  50  30  20  20
LITTLE ROCK   AR  88  70  89  65 /  60  20  20  20
MONTICELLO AR     91  70  90  67 /  30  30  30  20
MOUNT IDA AR      90  67  88  66 /  50  30  20  20
MOUNTAIN HOME AR  87  66  86  60 /  50  10  10  10
NEWPORT AR        89  66  87  63 /  60  20  10  10
PINE BLUFF AR     90  70  89  66 /  50  30  20  20
RUSSELLVILLE AR   88  69  88  64 /  60  20  20  10
SEARCY AR         90  68  87  64 /  60  20  10  10
STUTTGART AR      90  70  88  65 /  60  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...61
Hazardous weather outlook, Jun 4, 12:00 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CDT MON JUN 4 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
100 PM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MESOSCALE COMPLEX VORTEX RIDING ALONG A SURFACE BOUNDARY DRAPED
ACROSS THE CENTRAL PART OF THE STATE WILL BE THE SOURCE FOR
ADDITIONAL CONVECTION EXPECTED TO FIRE UP THIS AFTERNOON. BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF A LINE FROM
WALDRON TO BATESVILLE THIS AFTERNOON THROUGH THIS EVENING. SOME OF
THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY
IN THE SOUTHERN PORTION OF THE STATE. HIGH PRESSURE WILL BEGIN TO
BUILD IN BY MID WEEK...BRINGING HOT AND DRY CONDITIONS BY THE END OF
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51/61

In the hours before

Local storm report, Jun 4, 6:42 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
742 AM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     2 E FAIRFIELD BAY       35.61N 92.23W
06/03/2012                   CLEBURNE           AR   PUBLIC

            TREES WERE DOWN IN THE GREERS FERRY LAKE AREA. A TREE
            LIMB FELL ON TO A POWER LINE. TREES WERE BLOWN DOWN IN
            THE DEVILS FORK RECREATION AREA.

&&

57
Local storm report, Jun 4, 6:44 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
744 AM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 E FAIRFIELD BAY       35.61N 92.23W
06/03/2012                   CLEBURNE           AR   PUBLIC

            TREES WERE DOWN IN THE GREERS FERRY LAKE AREA. A TREE
            LIMB FELL ON TO A POWER LINE. TREES WERE BLOWN DOWN IN
            THE DEVILS FORK RECREATION AREA.

&&
CORRECTED TIME.

57
Local storm report, Jun 4, 12:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
112 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     SHIRLEY                 35.64N 92.31W
06/03/2012                   VAN BUREN          AR   NWS STORM SURVEY

            THOUSANDS OF TREES WERE SNAPPED OFF, UPROOTED, AND/OR
            BLOWN DOWN WITHIN A SEVEN MILE RADIUS OF SHIRLEY. SEVERAL
            TREES FELL ON HOUSES. SHINGLES WERE TAKEN OFF ROOFS AND
            METAL OFF OF BARNS. OUTBUILDINGS WERE DAMAGED AND A
            VEHICLE WAS TRAPPED BY FALLEN POWERLINES. NO INJURIES
            WERE REPORTED. WINDS WERE ESTIMATED AT 75 MPH. A SPECIAL
            THANKS GOES OUT TO COUNTY JUDGE ROGER HOOPER FOR HIS
            ASSISTANCE WITH THIS NWS STORM SURVEY.

&&

61
Special weather statement, Jun 4, 12:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT MON JUN 4 2012

ARZ032-039-043-044-041900-
FAULKNER AR-PERRY AR-PULASKI AR-SALINE AR-
114 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SALINE...WESTERN
PULASKI...EASTERN PERRY AND SOUTHWESTERN FAULKNER COUNTIES UNTIL 200
PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRUSHY MTN...OR 12 MILES WEST OF LAKE
MAUMELLE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WEST LITTLE ROCK...   MAUMELLE...           LAKE MAUMELLE...
  WILLIAMS JUNCTION...  ROLAND...             PINNACLE MTN...
  MAYFLOWER...          LITTLE ITALY...       LAKE SYLVIA...
  CHENAL VALLEY...      WYE MTN...            WYE...
  REFORM...             PARON...              PALARM...
  NATURAL STEPS...      WILFORD PEAK...       SHINALL MTN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 135 AND 142.

THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 6 AND 10.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 9239 3474 9237 3476 9286 3492 9286
TIME...MOT...LOC 1814Z 266DEG 15KT 3484 9275

57

The radar

The Little Rock radar (KLZK), 44 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 heavy rain, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 4, 12:25 PM CST
Where
Pulaski County, 6.79 mi SW of Wye
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.875, -92.740

Thunderstorm winds broke off the tops of several oak trees in far western Pulaski County.

Thunderstorm Wind, Perry

When
June 4, 1:10 PM CST
Where
Perry County, 1.31 mi SSW of Houston
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
35.012, -92.708

A few small trees were blown down, tops were taken out of a few trees, some underpinning was blown out from under two mobile homes, and a couple of small porches had their roofs blown off.

Heavy Rain, Pulaski

When
June 4, 2:00 PM CST to 2:55 PM CST
Where
Pulaski County, 0.69 mi NW of (Ork)no Little Rock Arpt
Reported by
Official NWS Observations
Coordinates
34.836, -92.260

A total of 1.15 inches of rain fell at the National Weather Service office at the North Little Rock airport between 3:00 PM and 3:55 PM CDT.

Heavy Rain, Pulaski

When
June 4, 2:10 PM CST to 2:40 PM CST
Where
Pulaski County, 1.49 mi NNW of Dixie
Reported by
Amateur Radio
Coordinates
34.790, -92.240

An amateur radio operator reported 1.50 inches of rain fell in a 30 minute period.

Hail, Grant

When
June 4, 2:42 PM CST
Where
Grant County, 3 mi N of Leola
Measured
1 in hail
Reported by
Public
Coordinates
34.213, -92.580

Hail, Grant

When
June 4, 2:44 PM CST
Where
Grant County, Poyen
Measured
1 in hail
Reported by
Public
Coordinates
34.320, -92.630

Tornado, Lonoke

When
June 4, 2:45 PM CST to 2:46 PM CST
Where
Lonoke County, 3.04 mi NE of Culler to 3.12 mi NE of Culler
Rating
EF0
Path length
0.11 mi
Path width
15 yd
Reported by
Public
Coordinates
34.684, -91.786

A landspout-type tornado occurred over open farmland. It was witnessed and photographed by a number of people.

Thunderstorm Wind, Grant

When
June 4, 3:20 PM CST
Where
Grant County, 3.38 mi WNW of Millerville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
34.187, -92.455

Multiple large trees were blown over and snapped with several trees blocking Grant 7. Some minor damage was noted to an outbuilding as large limbs from a tree fell on it.

Thunderstorm Wind, Grant

When
June 4, 3:26 PM CST
Where
Grant County, 1.17 mi WNW of Grapevine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.157, -92.339

Trees were reported down along Grant 16.

Thunderstorm Wind, Cleveland

When
June 4, 4:08 PM CST
Where
Cleveland County, Rison
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.950, -92.180

Many power lines were reported down in Rison. This caused many people to lose power throughout the town.

Hail, Dallas

When
June 4, 4:29 PM CST
Where
Dallas County, 2 mi W of Ivan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.900, -92.465

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyThe tornado archive for Arkansas, 2012Warnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374769, 375124, 374767, 374766, 374764, 374765, 374834, 374838, 374770, 374771, 374768.